ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Accidental administration of IV meds intrathecally


From the September 23, 1998 issue

PROBLEM: We recently learned about two cases of intrathecal injection of drugs not intended to be administered by this route. The first case involved intrathecal injection of vincristine and resulted in the first confirmed U.S. fatality since USP and FDA began to require special labeling and packaging of vincristine (ONCOVIN) and vinblastine (VELBAN) in 1991. The New York City Poison Center (NYCPC) recently published details about this tragedy.1 The case involved a 59-year-old woman who was supposed to receive intraventricular cytarabine injected via an Ommaya reservoir, but vincristine 2 mg was injected by mistake. Despite optimal care, which began within 10 minutes of administration and error recognition, the patient continued to decline and died 9 days later. The second case involved intrathecal injection of an undiluted dose of rifampin (RIMACTANE, RIFADIN) to a 32-year-old woman. The physician ordered vancomycin 20 mg intrathecally each evening, and rifampin 450 mg IV each morning to treat a CNS staphylococcal infection. The pharmacy placed both the evening dose of vancomycin and the morning dose of rifampin next to each other in syringes in the refrigerator. A hospital policy allowed only physicians to administer intrathecal medications, but a medical student administered the evening dose of vancomycin. Noticing two syringes in the refrigerator, he removed them both, believing that, together, they contained a single dose of intrathecal vancomycin. The label on the rifampin syringe, stating the drug name and a note to dilute the medication in 250 mL of fluid prior to administration, was not noticed. Thus, both drugs were administered intrathecally. The patient initially experienced nystagmus, nausea and vomiting. A few days later, she developed left hemiparesis and she currently requires mechanical ventilation.

SAFE PRACTICE RECOMMENDATION: USP requires specific caution labeling with the vinca alkaloid products vincristine and vinblastine. These two products require special warning labels on extemporaneously prepared syringes that state "FATAL if given intrathecally. FOR IV USE ONLY." In addition, the syringe must be placed into an overwrap (accompanies manufacturer's container), which also has this warning label. We recommend that you label all extemporaneously prepared syringes of vinca alkaloids, including vinorelbine (NAVELBINE), with warnings about intrathecal administration. To prevent inadvertent mix-up with other drugs, we also recommend total segregation of intrathecal medications. Separate delivery times and locations for these drugs will help assure that IV drugs are never present in the same location as medications intended for intrathecal use. To facilitate this, consider administering intrathecal medications in a designated location, such as a treatment room, at a standard time, such as early morning or late evening. In this way, the pharmacy can prepare intrathecal medications immediately before they are needed and deliver the drugs to a specific location that is different from the delivery time and location of the patient's remaining therapy. Also, at least two health professionals should independently verify and document the accuracy of all intrathecal doses before administration. NYCPC also recommends that personnel administering intrathecal medications review the published case reports about fatal intrathecal vincristine administration. Finally, providing medications in the most ready-to-administer form possible minimizes opportunities for error. Since rifampin is known to be somewhat unstable after dilution in 5% dextrose in water, it was dispensed in a syringe for dilution at the time of infusion (it is stable in 0.9% sodium chloride injection for up to 24 hours). If this must be done, it is best to place the syringe in a plastic zip lock bag with appropriate dilution information, then attach the syringe to the IV solution container before dispensing.

References: 1. Meggs WJ et al. Fatality resulting from intraventricular (intrathecal) vincristine administration. Clinical Toxicology 1998;36:243-246

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP